Reuters Health Information (2003-09-15): Herbal weight-loss products linked to liver injury in Japanese patients
Herbal weight-loss products linked to liver injury in Japanese patients
Last Updated: 2003-09-15 17:00:16 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Several Japanese patients experienced acute liver injury after taking Chaso and Onshido -- two Chinese herbal weight-loss aids, according to a new report.
Both aids were found to contain a variant of fenfluramine, a weight loss drug that was taken off the market in the US after being linked to cardiac complications (see Reuters Health story September 16, 1997).
The current findings, which are published in the September 16th issue of the Annals of Internal Medicine, are based on a study of 12 patients who presented with herb-related acute hepatitis between April and July 2002. Six patients had taken Chaso and six had taken Onshido.
All of the patients had markedly increased liver enzyme levels, study author Dr. Hiromasa Ishii, from Keio University School of Medicine in Tokyo, and colleagues note. For example, the average alanine aminotransferase level was 1978 U/L.
Although the liver injury typically resolved without consequence, patients were often hospitalized for more than 1 month. Still, two patients did develop fulminant liver failure: one required transplantation and the other died after being hospitalized for 45 days.
According to the manufacturers, both products strictly include botanical ingredients. However, testing of both revealed the presence of N-nitroso-fenfluramine.
"Although it is not clear why these products contained N-nitroso-fenfluramine, it might have been added by the manufacturers to enhance the weight loss effect of fenfluramine or to mask the presence of fenfluramine," the authors note.
"We highlight the need for increased awareness among individuals, including medical professionals, of the potential toxicity risks of some herbal weight loss aids," they conclude.
Ann Intern Med 2003;139:488-492.